Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 162, NWS Dodge City, KS

July 10, 2025Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2025, 3:00 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2025, 3:00 PM CDT (20:00 UTC)
Expired
Jul 10, 2025, 3:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:05 PM CDTHAIL 16 Wnw Friend, KS
Jul 10, 3:18 PM CDTTSTM WND GST 574 Sw Friend, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KDDC 102000
SVRDDC
KSC055-093-171-102045-
/O.NEW.KDDC.SV.W.0162.250710T2000Z-250710T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
300 PM CDT Thu Jul 10 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Southern Scott County in west central Kansas...

* Until 345 PM CDT.

* At 300 PM CDT, a severe thunderstorm was located 7 miles west of
  Friend, moving east at 15 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Friend around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10079 3814 10071 3810 10115 3826 10119
      3826 10113 3832 10112
TIME...MOT...LOC 2000Z 259DEG 12KT 3825 10105 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER
2 follow-up statements
999 
WWUS53 KDDC 102014
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
314 PM CDT Thu Jul 10 2025

KSC093-102024-
/O.CAN.KDDC.SV.W.0162.000000T0000Z-250710T2045Z/
Kearny KS-
314 PM CDT Thu Jul 10 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3845 10079 3814 10071 3811 10110 3826 10110
      3833 10106
TIME...MOT...LOC 2014Z 259DEG 12KT 3826 10099 

$$

KSC055-171-102045-
/O.CON.KDDC.SV.W.0162.000000T0000Z-250710T2045Z/
Finney KS-Scott KS-
314 PM CDT Thu Jul 10 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES...

At 314 PM CDT, a severe thunderstorm was located near Friend, moving
east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Friend around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10079 3814 10071 3811 10110 3826 10110
      3833 10106
TIME...MOT...LOC 2014Z 259DEG 12KT 3826 10099 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
302 
WWUS53 KDDC 102026
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
326 PM CDT Thu Jul 10 2025

KSC055-171-102045-
/O.CON.KDDC.SV.W.0162.000000T0000Z-250710T2045Z/
Finney KS-Scott KS-
326 PM CDT Thu Jul 10 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES...

At 326 PM CDT, a severe thunderstorm was located very near Friend,
moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Friend around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 10105 3826 10106 3838 10077 3814 10071
TIME...MOT...LOC 2026Z 259DEG 12KT 3827 10094 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:35 PM CDT, 25 minutes earlier. Its key messages:

  • Numerous strong to severe thunderstorm late this afternoon and this evening with initial storms developing in the 3-4 PM CDT time frame, between Highway 83 and the Colorado line
  • The main severe weather risk will be damaging straight line winds. There is a 10% chance of 75 mph or greater thunderstorm wind gusts with 25 miles of a point, generally west of a Liberal to Dodge City to Hays line.
  • Given the fairly quick moving line of storms, the potential for excessive rainfall/flooding is quite low, but some areas will still see around an inch of rain locally.
Area forecast discussion, Jul 10, 2:35 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
235 PM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Numerous strong to severe thunderstorm late this afternoon and
  this evening with initial storms developing in the 3-4 PM CDT
  time frame, between Highway 83 and the Colorado line

- The main severe weather risk will be damaging straight line
  winds. There is a 10% chance of 75 mph or greater thunderstorm
  wind gusts with 25 miles of a point, generally west of a
  Liberal to Dodge City to Hays line.

- Given the fairly quick moving line of storms, the potential
  for excessive rainfall/flooding is quite low, but some areas
  will still see around an inch of rain locally.

&&

.DISCUSSION...
Issued at 233 PM CDT Thu Jul 10 2025

A fairly widespread strong/severe thunderstorm event is still on
track for late this afternoon and evening. Water vapor loop and RAP
objective analysis fields showed a low amplitude, yet strong
shortwave trough moving across northern Colorado and southern
Wyoming. The exit region of a 250mb jet streak (55-60 knot jet core)
was entering eastern Colorado and far western Kansas, marking the
leading edge of strongest forcing for ascent. At the surface, a
trough axis with fairly strong zone of convergence extended from
between Springfield, CO and Elkhart, KS north-northeastward to
between Leoti and Scott City, KS. This will most likely be the
initial zone of deep moist convection initiation sometime in the 20-
21Z time frame. SBCAPE in this region is around 3000 J/kg on a
surface parcel of mid 90s over lower to mid 60s dewpoint. Dewpoints
did not quite mix out as much as models earlier indicated, thus
greater surface-based instability supporting stronger convection.
Deep layer shear looks pretty good as well with 6km AGL winds around
30 knots from the west with 500m AGL winds SSW at 20 to 30 knots for
a shear magnitude of around 30 knots in this layer, which is
supportive of organized multicell and even some incipient supercell
structures before cold pools become dominant and upscale growth
ensues later this evening.

The 1630Z SPC Day One outlook of 10% "Hatched" area for significant
wind (defined as peak thunderstorm wind gusts of 75+ mph) looks
pretty good with intense downdraft potential given the fairly high
CAPE, Downdraft CAPE of 1500-2000 J/kg, and the deep layer shear
supporting well-organized updrafts with fairly good potential for
strong mid-altitude radial convergence (MARC) radar signatures with
the strongest storms supporting 70 to 80 mph gusts. This is most
likely early on in the event before outflows really run amuk,
generally west of a Liberal to Dodge to Hays line and mainly prior
to 9 PM CDT (02Z).

Beyond tonight, the forecast has not changed all that much, as we
are still looking at a cold front pushing south over the weekend. A
pre-frontal trough will lead to northeasterly winds Friday
afternoon, but the air mass will still be quite warm supporting
highs well into the lower 90s, and a weak cap will support renewed
thunderstorm development in vicinity of this trough axis. The cooler
air upstream will not arrive until later Friday evening/night with
850mb temperatures dropping into the teens. This refreshing air mass
from up north will lead to a "cooler" Saturday with highs generally
in the lower to mid 80s. Temperatures will climb back to around 90
by Sunday with similar temperatures Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu Jul 10 2025

Strong to severe thunderstorms will likely impact all four
terminals this evening. Ahead of the storms, a strong south wind
will continue 20 to 25 knots sustained with gusts in the lower
to mid 30s knots at times. The broken line of storms will move
fairly quickly east, but will have a 4-5 hour window of VCTS to
account for uncertainty in timing. Within the VCTS group will
carry a 2-hr PROB30 group with thunderstorms and wind gusts 45
to 50 knots. After the storms move through later tonight, winds
will settle down to less than 12 knots for the most part, and
flight category will likely improve to VFR.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 10, 4:28 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
428 AM CDT Thu Jul 10 2025

KSZ030-031-043>046-061>066-074>081-084>090-110930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
428 AM CDT Thu Jul 10 2025 /328 AM MDT Thu Jul 10 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A line of thunderstorms will move across western Kansas this
evening. Wind gusts as high as 60 to 70 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday and Friday night. These
storms could contain hail to quarter size and wind gusts as high
as 60 mph.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are always greatly appreciated.

In the hours before

Special weather statement, Jul 10, 2:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM CDT Thu Jul 10 2025

KSZ043-062-063-102015-
Finney KS-Kearny KS-Scott KS-
250 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES THROUGH 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Friend, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shallow Water around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 10067 3814 10111 3826 10119 3827 10112
      3834 10112 3849 10084
TIME...MOT...LOC 1950Z 243DEG 28KT 3826 10108

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:50 PM CDTSpecial Weather StatementDDCScott25 min
Jul 10, 3:11 PM CDTSpecial Weather StatementDDCKearny34 min
Jul 10, 3:43 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.